Background. Disulfiram may cause a peripheral neuropathy that is considered dose- and duration-of-exposure-related. Axonal degeneration has been described as a pathological hallmark of disulfiram toxicity, but experiments have reported a primary toxic effect of the molecule on Schwann cells and myelin. Case Reports. Case 1: At the end of two months of treatment with disulfiram 250 mg/day, a 31-year-old woman complained of weakness in distal segments of the lower limbs associated with burning dysesthesias, numbness and pain in the soles of the feet and the legs below the knees; bilateral walking steppage, reduction in foot strength, absence of ankle jerk and knee tendon reflexes, and tactile stocking pin-pick and vibratory sensory impairment in the lower limbs below the knee. Disulfiram was discontinued and she recovered partially over three months. Case 2: After one month of treatment with disulfiram 1600 mg/day, a 27-year-old man reported walking impairment, distal lower limb weakness and paresthesias. He had unsteady gait with bilateral steppage and foot drop, absence of ankle jerks and overall sensation impairment below the knee. Disulfiram was discontinued and nine months later there was almost complete recovery of motor deficits, only minor motor weakness in distal leg muscles, and no dysesthesia, sensation deficits or areflexia. In both of them clinical and neurophysiological patterns were indicative of a distal axonopathy. Discussion. The mechanisms by which disulfiram cause injury in human nerves are unclear, though may involve carbon disulfide. The discrepancy between experimental and clinical observations is still unexplained. Conclusion. We report two cases of disulfiram axonal toxicity and the partial response following discontinuation of the drug. Copyright © Informa Healthcare USA, Inc.
File in questo prodotto:
Non ci sono file associati a questo prodotto.